NCLEX-style practice questions (RN): cram pack

Formula sheets, the key method steps for every topic and 40 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

Med-surg: neuro, endocrine & renal

Method

  1. Check the glucose in every patient with new confusion, weakness or a seizure.
  2. Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
  3. For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
  4. For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
  5. For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.

Med-surg: GI, perioperative & oncology

Method

  1. Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
  2. Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
  3. For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
  4. For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
  5. For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.

Maternity & obstetric nursing

Method

  1. Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
  2. Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
  3. Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
  4. Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.

Pediatric nursing

Method

  1. Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
  2. Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
  3. Match the action to the development stage and involve the family.
  4. Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.

Mental health nursing

Method

  1. Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
  2. Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
  3. Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
  4. Respect rights: the least restrictive option, consent and confidentiality with its limits.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

Dosage calculations

Dose from strength
volume = dose / strength
Weight-based dose
dose = mg/kg × body weight
Tablets
number = dose / tablet strength
Units
1 g = 1000 mg, 1 mg = 1000 mcg

Method

  1. Convert the ordered dose and the stock strength to the same unit.
  2. Use desired over have times quantity: (D/H) × Q.
  3. For weight-based doses, multiply by the weight in kg first, then divide the daily dose by the number of doses.
  4. Estimate first and check that the answer is reasonable.

IV infusion rates

Pump rate
mL/h = volume (mL)/time (h)
Drip rate
drops/min = volume (mL) × drop factor / time (min)
Infusion time
time (h) = volume (mL)/rate (mL/h)

Method

  1. Pump rate in mL/h: volume divided by time in hours.
  2. Drip rate in drops/min: volume × drop factor divided by time in minutes.
  3. For time remaining: volume left divided by the rate.
  4. Round as the question or the equipment requires.

Pediatric & critical-care dosing

Daily dose
mg/day = mg/kg/day × weight (kg)
Doses per day
number = 24 h / dosing interval (h)
Pounds to kilograms
kg = lb / 2.2
Infusion concentration
units/mL = units in bag / bag volume
Pump rate
mL/h = dose per hour / concentration
Titrated drip
mL/h = mcg/kg/min × kg × 60 / (mcg/mL)
Dose from pump rate
mcg/kg/min = mL/h × (mcg/mL) / (60 × kg)
Units
1 mg = 1000 mcg

IV fluids & fluid balance

Holliday–Segar per hour
4 mL/kg (first 10 kg) + 2 mL/kg (next 10 kg) + 1 mL/kg (each kg above 20)
Holliday–Segar per day
100 / 50 / 20 mL/kg for the same bands
Fluid balance
intake − output
Ice chips
count as half their volume
Urine output
mL/kg/h = mL / (kg × h)
Infusion time
time (h) = volume left (mL) / rate (mL/h)
Volume infused
mL = rate × time

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

2Practice problems

1.Nursing fundamentalsMedium

What is the correct order of the phases of wound healing?

  1. AProliferation, inflammation, haemostasis, maturation
  2. BMaturation, proliferation, inflammation, haemostasis
  3. CInflammation, haemostasis, maturation, proliferation
  4. DHaemostasis, inflammation, proliferation, maturation
2.Nursing fundamentalsHard

The intact skin over a patient's heel is deep purple and feels boggy. What should be suspected?

  1. AA fungal skin infection
  2. BA category 1 pressure ulcer that will heal by itself
  3. CA normal bruise from a minor knock
  4. DA suspected deep tissue injury
3.Infection control & patient safetyMedium

A nurse cleans an IV pump with a disinfectant wipe. What must happen for the disinfectant to work?

  1. AThe wipe is used on many pumps to save product
  2. BThe surface is wiped once lightly without pressure
  3. CThe surface is dried with a clean towel right after wiping
  4. DThe surface stays wet for the contact time on the product label
4.Infection control & patient safetyHard

During a power cut in a US hospital, a ventilator must stay powered. Where should it be plugged in?

  1. AInto an extension cord from the corridor
  2. BInto any white outlet in the room
  3. CInto the outlet that is closest to the bed, whatever its color
  4. DInto a red outlet connected to the emergency generator
5.Prioritization & delegationMedium

A patient coughs hard after abdominal surgery, and loops of bowel appear through the opened wound. What does the nurse do first?

  1. APush the bowel gently back into the abdomen with a gloved hand
  2. BHelp the patient walk to the toilet to relieve abdominal pressure
  3. CCover the wound with sterile dressings moistened with saline
  4. DLeave the wound uncovered so the surgeon can see it on arrival
6.Prioritization & delegationHard

A patient is admitted with suspected meningococcal meningitis. Which precautions are needed until treatment has been given for long enough?

  1. AContact precautions only
  2. BAirborne precautions
  3. CStandard precautions only
  4. DDroplet precautions
7.Clinical nursingMedium

Why are patients with atrial fibrillation often given anticoagulants?

  1. ATo reduce the risk of stroke from clots in the atria
  2. BTo convert the rhythm back to normal
  3. CTo lower the blood pressure
  4. DTo slow the heart rate directly and prevent palpitations
8.Clinical nursingHard

An acutely ill patient without COPD is on 15 L/min oxygen, and their SpO2 is now 100% and stable. What should be done?

  1. AStop the oxygen and the saturation monitoring because the patient is now well
  2. BIncrease the oxygen further to build up a reserve
  3. CReduce the oxygen to keep the SpO2 within the prescribed target range
  4. DKeep the oxygen at 15 L/min for at least a week to be on the safe side
9.Lab values & electrolytesMedium

A stable adult who is not bleeding receives one unit of packed red cells. By about how much is the hemoglobin expected to rise?

  1. AAbout 1 g/dL (10 g/L)
  2. BAbout 5 g/dL (50 g/L)
  3. CAbout 3 g/dL (30 g/L)
  4. DAbout 0.1 g/dL (1 g/L)
10.Lab values & electrolytesHard

A trauma patient receives many units of blood quickly and then develops muscle twitching and low blood pressure. Which laboratory value is most likely to explain this?

  1. AA low serum glucose
  2. BA high serum magnesium
  3. CA low ionized calcium
  4. DA high serum sodium
11.PharmacologyMedium

How does clopidogrel reduce platelet aggregation?

  1. AIt activates antithrombin
  2. BIt blocks the glycoprotein IIb/IIIa receptor directly
  3. CIt blocks the platelet P2Y12 receptor for ADP
  4. DIt inhibits platelet COX-1
12.PharmacologyHard

A patient took a doxycycline tablet with a sip of water just before lying down. Now swallowing is very painful. What is the most likely cause?

  1. AGastric ulcer caused by doxycycline
  2. BOral candidiasis from the antibiotic
  3. CAn allergic reaction to the tablet coating
  4. DPill-induced oesophagitis
13.Med-surg: cardiovascular & respiratoryMedium

After an acute coronary syndrome, a patient with a normal cholesterol level is prescribed a high-intensity statin. Why?

  1. AStatins work as painkillers for chest pain
  2. BStatins are given after an ACS mainly to lower the blood pressure
  3. CStatins reduce further events whatever the starting cholesterol
  4. DStatins are needed only if the cholesterol level is very high
14.Med-surg: cardiovascular & respiratoryHard

On day 2 after a surgical tracheostomy, the tube falls out. The patient is breathing but distressed. What should the nurse do first?

  1. ACall for expert help and give oxygen to both the face and the stoma
  2. BForce the tube back through the stoma immediately with firm pressure
  3. CCover the stoma completely with a sealed dressing and wait for help
  4. DLeave the patient alone while fetching a new tube
15.Med-surg: neuro, endocrine & renalMedium

Before surgery for a phaeochromocytoma, why is an alpha-blocker started before any beta-blocker?

  1. AAlpha-blockers lower the blood glucose before surgery
  2. BBeta-blockers given first would make the tumour grow faster
  3. CA beta-blocker alone can cause a dangerous rise in BP
  4. DThe order of the two drugs makes no difference
16.Med-surg: neuro, endocrine & renalHard

A patient with hypothyroidism who has missed medication for weeks is admitted hypothermic and drowsy, with a pulse of 46/min, low sodium and a raised PaCO₂. Which condition is most likely?

  1. AHeat stroke
  2. BThyroid storm
  3. CMyxoedema coma
  4. DAdrenal crisis
17.Med-surg: GI, perioperative & oncologyMedium

Why are patients with diabetes often placed early on the operating list?

  1. ABecause their surgery always takes longer than others
  2. BBecause they need to go home before midday
  3. CBecause their wounds heal faster in the morning
  4. DTo shorten fasting and reduce swings in blood glucose
18.Med-surg: GI, perioperative & oncologyHard

A patient has a category (stage) 2 pressure ulcer on the sacrum. Which plan is most appropriate?

  1. AOffload the area, manage moisture, support nutrition and dress it
  2. BSit the patient upright in a chair for most of the day
  3. CLeave it uncovered and dry it with a hair dryer
  4. DMassage around the wound every hour to stimulate blood flow to the skin
19.Maternity & obstetric nursingMedium

Parents ask why their baby is having a pulse oximetry check on the right hand and a foot. What is the reason?

  1. ATo measure the baby's blood pressure
  2. BTo check the baby's blood glucose
  3. CTo screen for critical congenital heart disease
  4. DTo screen for hearing loss
20.Maternity & obstetric nursingHard

After a severe postpartum haemorrhage, a woman cannot breastfeed because her milk does not come in, and she feels very tired. Which condition should be suspected?

  1. AMastitis
  2. BBreast engorgement
  3. CPostpartum thyroiditis
  4. DSheehan syndrome
21.Pediatric nursingMedium

Why is the Lund and Browder chart preferred over the adult "rule of nines" for estimating burn size in children?

  1. AIt adjusts for the larger head and smaller legs of young children
  2. BIt measures the depth of the burn rather than its area
  3. CIt counts the number of blisters on the body
  4. DIt is mainly used for small burns of the hands, feet and face in children
22.Pediatric nursingHard

A toddler with tetralogy of Fallot is crying hard and becomes deeply cyanotic and limp. What should the nurse do first?

  1. ALie the child flat with the legs raised to increase the return of blood to the heart
  2. BPlace the child in a knee–chest position, keep them calm and call for help
  3. CMeasure the head circumference
  4. DTake the child for a walk to calm down
23.Mental health nursingMedium

The parents of a 9-year-old starting methylphenidate ask about side effects. What should the nurse teach?

  1. AIt is sedating, so expect the child to sleep more and to be drowsy during lessons at school
  2. BGive it just before bedtime so that it works overnight
  3. CGive it in the morning, and watch for poor appetite, weight loss and trouble sleeping
  4. DIt causes weight gain, so offer fewer snacks during the day
24.Mental health nursingHard

The parents of a young man with schizophrenia often criticise him for being "lazy". He has relapsed twice this year. Which intervention is most helpful?

  1. ATell the parents that they caused his illness
  2. BAdvise the parents to stop all contact with their son
  3. CDischarge him to live alone in a flat, without any support from his family or the team
  4. DFamily psychoeducation and help to communicate with less criticism
25.Nursing math & unit conversionsMedium
0.77355 mL? mLround to 0.01 mL

Practice exercise (made-up values, not clinical guidance). A dose calculation for a small injection gives 0.77355 mL. The rule in this exercise is that volumes below 1 mL are rounded to the nearest hundredth of a mL. What value x do you record?

0.77355 mL
x = mL
26.Nursing math & unit conversionsHard
00:0021:2004:50t = ?

Practice exercise (made-up values, not clinical guidance). An infusion starts at 21:20 and finishes at 04:50 the next morning (24-hour clock). How many hours t did it run? Give the answer in hours as a decimal, rounded to two decimal places.

21:2004:50
t = h
27.Dosage calculationsMedium
20%w/vV = ? mL

A dose of 2000 mg is needed from a 20% (w/v) solution. What volume V contains this dose?

2000 mg20% w/v
V = mL
28.Dosage calculationsHard
00.10.20.30.40.50.60.70.80.911 mL

The prescription is 480 micrograms. The ampoule contains 2 mg/mL. Draw up the dose in the 1 mL syringe: what volume V do you give?

480 mcg2 mg/mL
V = mL
29.IV infusion ratesMedium
1500 mL20 gtt/mL10 h? gtt/min

Infuse 1500 mL over 10 hours with a giving set of 20 gtt/mL. Find the drip rate R in drops per minute.

1500 mL10 h20 gtt/mL
R = gtt/min
30.IV infusion ratesHard
900 mL15 gtt/mL30 gtt/mint = ? h

A drip runs at 30 gtt/min through a set of 15 gtt/mL. There are 900 mL left in the bag. How many hours t until it is empty?

30 gtt/min15 gtt/mL900 mL
t = h
31.Pediatric & critical-care dosingMedium
250 units250 mLregular insulin? mL/h83 kg0.1 units/kg/h

Practice exercise (made-up values, not clinical guidance). An infusion contains 250 units of regular insulin in 250 mL. The order is 0.1 units/kg/h for a patient who weighs 83 kg. Find the pump rate R in mL/h. Round to one decimal place.

250 units/250 mL0.1 units/kg/h83 kg
R = mL/h
32.Pediatric & critical-care dosingHard
800 mg500 mLdopamine? mL/h91 kg5 mcg/kg/min

Practice exercise (made-up values, not clinical guidance). A bag contains dopamine 800 mg in 500 mL. The order is 5 mcg/kg/min for a patient who weighs 91 kg. At what rate R do you set the pump, in mL/h? Round to one decimal place.

800 mg/500 mL5 mcg/kg/min91 kg
R = mL/h
33.IV fluids & fluid balanceMedium
IntakeOutput8-hour shiftwater150 mLtea240 mLIV infusion50 mL/h × 8 hIV antibiotic2 × 100 mLurine450 mLurine475 mLurine275 mLurine425 mLwound drain110 mL

Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 8-hour shift. The IV infusion ran at the rate shown for the whole shift. Find the total intake I in mL.

water: 150 mLtea: 240 mLIV infusion: 50 mL/h × 8 hIV antibiotic: 2 × 100 mL
I = mL
34.IV fluids & fluid balanceHard
500 mL100 mL/hstart 13:0014:00: ? mL

Practice exercise (made-up values, not clinical guidance). A 500 mL bag was started at 13:00 and runs by pump at 100 mL/h. How many mL V are left in the bag at 14:00?

500 mL100 mL/h13:00 → 14:00
V = mL
35.Clinical assessment scoresMedium
S? / 4+M? / 4+A? / 4+Mob? / 4+N? / 4+F? / 3Σ?

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Braden scale: sensory perception: very limited; moisture: constantly moist; activity: walks occasionally; mobility: slightly limited; nutrition: very poor; friction and shear: no apparent problem. Find the Braden total B.

6–23
B =
36.Clinical assessment scoresHard
not at riskmild riskmoderate riskhigh riskvery high risk

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Braden scale: sensory perception: no impairment; moisture: rarely moist; activity: walks frequently; mobility: slightly limited; nutrition: very poor; friction and shear: no apparent problem. Use the bands 19–23 not at risk, 15–18 mild, 13–14 moderate, 10–12 high and 9 or below very high. Click the risk level.

  1. 1not at risk
  2. 2mild risk
  3. 3moderate risk
  4. 4high risk
  5. 5very high risk
37.Arterial blood gas interpretationMedium

A practice gas shows PaCO₂ 24 mmHg (3.2 kPa). Use the rule that in acute respiratory alkalosis HCO₃⁻ falls by 2 mmol/L for every 10 mmHg that PaCO₂ is below 40, starting from HCO₃⁻ 24 mmol/L, to find the expected HCO₃⁻.

PaCO₂ 24 mmHg (3.2 kPa)baseline: 40 mmHg, 24 mmol/L
HCO₃⁻ = mmol/L
38.Arterial blood gas interpretationHard

A practice gas shows a metabolic alkalosis with HCO₃⁻ 38 mmol/L. Use expected PaCO₂ = 0.7·HCO₃⁻ + 21 to find the expected PaCO₂.

HCO₃⁻ 38 mmol/L
PaCO₂ = mmHg
39.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mVsinus rhythm with PVCsatrial fibrillationnormal sinus rhythmventricular bigeminy

Interpret this lead II rhythm strip. Which rhythm is it? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1sinus rhythm with PVCs
  2. 2atrial fibrillation
  3. 3normal sinus rhythm
  4. 4ventricular bigeminy
40.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVsecond-degree AV block type IIidioventricular rhythmdual-chamber (AV) paced rhythmpaced rhythm, failure to capture

This patient has a pacemaker. Interpret the lead II strip. Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1second-degree AV block type II
  2. 2idioventricular rhythm
  3. 3dual-chamber (AV) paced rhythm
  4. 4paced rhythm, failure to capture

3Solutions

1.Nursing fundamentals

Answer: D · Haemostasis, inflammation, proliferation, maturation

Why this is the answer

Healing begins with haemostasis, then inflammation clears debris, proliferation builds new tissue, and maturation (remodelling) strengthens the scar over months.

Answer

D · Haemostasis, inflammation, proliferation, maturation
2.Nursing fundamentals

Answer: D · A suspected deep tissue injury

Why this is the answer

A purple or maroon area of intact skin, often firm or boggy, suggests deep tissue injury from pressure and shear. It can quickly become a deep open ulcer, so pressure must be removed at once.

Answer

D · A suspected deep tissue injury
3.Infection control & patient safety

Answer: D · The surface stays wet for the contact time on the product label

Why this is the answer

Each disinfectant has a contact (dwell) time during which the surface must stay visibly wet. Drying it early or spreading one wipe over many items reduces its effect.

Answer

D · The surface stays wet for the contact time on the product label
4.Infection control & patient safety

Answer: D · Into a red outlet connected to the emergency generator

Why this is the answer

In US hospitals, red outlets are usually connected to the emergency generator. Life-support equipment is plugged into them, and battery backups are checked as part of emergency planning.

Answer

D · Into a red outlet connected to the emergency generator
5.Prioritization & delegation

Answer: C · Cover the wound with sterile dressings moistened with saline

Why this is the answer

Evisceration is a surgical emergency. The nurse covers the organs with sterile saline-moistened dressings, stays with the patient, positions them to reduce strain and calls the surgeon at once.

Answer

C · Cover the wound with sterile dressings moistened with saline
6.Prioritization & delegation

Answer: D · Droplet precautions

Why this is the answer

Neisseria meningitidis spreads by respiratory droplets, so a surgical mask is worn within close range. Droplet precautions continue until the patient has received effective antibiotics for about 24 hours.

Answer

D · Droplet precautions
7.Clinical nursing

Answer: A · To reduce the risk of stroke from clots in the atria

Why this is the answer

In AF the atria do not contract effectively, so blood can pool and clot, especially in the left atrial appendage. A clot can travel to the brain, so anticoagulation reduces stroke risk.

Answer

A · To reduce the risk of stroke from clots in the atria
8.Clinical nursing

Answer: C · Reduce the oxygen to keep the SpO2 within the prescribed target range

Why this is the answer

Oxygen is prescribed to a target range, usually 94–98% for most patients. Once the patient is stable it should be weaned down, as unnecessary hyperoxia has no benefit and can be harmful.

Answer

C · Reduce the oxygen to keep the SpO2 within the prescribed target range
9.Lab values & electrolytes

Answer: A · About 1 g/dL (10 g/L)

Why this is the answer

In an average-sized adult without ongoing bleeding or hemolysis, one unit of red cells raises the hemoglobin by about 1 g/dL (and the hematocrit by about 3%). A smaller rise suggests ongoing blood loss or red cell destruction.Checked against: Blood Transfusion · StatPearls (NCBI Bookshelf) (2026)

Answer

A · About 1 g/dL (10 g/L)
10.Lab values & electrolytes

Answer: C · A low ionized calcium

Why this is the answer

Stored blood contains citrate, which binds calcium. During massive transfusion, citrate can lower ionized calcium, causing tetany, hypotension and arrhythmias. Ionized calcium is monitored and replaced as prescribed.

Answer

C · A low ionized calcium
11.Pharmacology

Answer: C · It blocks the platelet P2Y12 receptor for ADP

Why this is the answer

Clopidogrel is activated in the liver and irreversibly blocks the P2Y12 ADP receptor on platelets. It is often combined with aspirin after a heart attack or stent.

Answer

C · It blocks the platelet P2Y12 receptor for ADP
12.Pharmacology

Answer: D · Pill-induced oesophagitis

Why this is the answer

Doxycycline can cause oesophageal ulceration if it stays in the oesophagus. It is taken with a full glass of water while upright, and the patient stays upright for at least 30 minutes.

Answer

D · Pill-induced oesophagitis
13.Med-surg: cardiovascular & respiratory

Answer: C · Statins reduce further events whatever the starting cholesterol

Why this is the answer

After ACS, high-intensity statin therapy reduces recurrent MI, stroke and death regardless of baseline cholesterol, partly by stabilising plaques. It is part of standard secondary prevention with antiplatelets, beta-blockers, ACE inhibitors and lifestyle change.

Answer

C · Statins reduce further events whatever the starting cholesterol
14.Med-surg: cardiovascular & respiratory

Answer: A · Call for expert help and give oxygen to both the face and the stoma

Why this is the answer

In the first days after a tracheostomy, the tract is immature and the tube can easily be misplaced into the tissues. Emergency guidance is to call for an airway expert, apply oxygen to face and stoma and assess breathing. Reinsertion is done only by trained staff.

Answer

A · Call for expert help and give oxygen to both the face and the stoma
15.Med-surg: neuro, endocrine & renal

Answer: C · A beta-blocker alone can cause a dangerous rise in BP

Why this is the answer

Blocking beta receptors alone leaves catecholamines acting on alpha receptors, causing severe vasoconstriction and a hypertensive crisis. Alpha blockade, such as with phenoxybenzamine, comes first, and a beta-blocker may be added later for tachycardia.

Answer

C · A beta-blocker alone can cause a dangerous rise in BP
16.Med-surg: neuro, endocrine & renal

Answer: C · Myxoedema coma

Why this is the answer

Myxoedema coma presents with reduced consciousness, hypothermia, bradycardia, hypoventilation, hyponatraemia and hypoglycaemia, often triggered by infection or missed treatment. It needs critical care, IV thyroid hormone, steroid cover until adrenal insufficiency is excluded, passive rewarming and great care with sedatives.

Answer

C · Myxoedema coma
17.Med-surg: GI, perioperative & oncology

Answer: D · To shorten fasting and reduce swings in blood glucose

Why this is the answer

Shorter fasting reduces the risk of hypoglycaemia and makes it easier to restart normal eating and medicines. Glucose is monitored, and a variable-rate insulin infusion may be used for longer fasts.

Answer

D · To shorten fasting and reduce swings in blood glucose
18.Med-surg: GI, perioperative & oncology

Answer: A · Offload the area, manage moisture, support nutrition and dress it

Why this is the answer

Offloading the sacrum, keeping the skin clean and dry, ensuring adequate protein and calories, and choosing a dressing that keeps a moist healing environment all support healing. Long periods sitting increase sacral pressure.

Answer

A · Offload the area, manage moisture, support nutrition and dress it
19.Maternity & obstetric nursing

Answer: C · To screen for critical congenital heart disease

Why this is the answer

Pulse oximetry screening compares oxygen saturation in the right hand (pre-ductal) and a foot (post-ductal). A low reading or a significant difference can indicate critical congenital heart disease.

Answer

C · To screen for critical congenital heart disease
20.Maternity & obstetric nursing

Answer: D · Sheehan syndrome

Why this is the answer

Sheehan syndrome is pituitary necrosis from severe blood loss and hypotension. Low prolactin causes lactation failure, and other hormone deficiencies cause fatigue, low blood pressure and absent periods.

Answer

D · Sheehan syndrome
21.Pediatric nursing

Answer: A · It adjusts for the larger head and smaller legs of young children

Why this is the answer

In young children the head makes up a larger share and the legs a smaller share of body surface area than in adults. The Lund and Browder chart adjusts for age, giving a more accurate estimate to guide fluid treatment.

Answer

A · It adjusts for the larger head and smaller legs of young children
22.Pediatric nursing

Answer: B · Place the child in a knee–chest position, keep them calm and call for help

Why this is the answer

In a hypercyanotic ("tet") spell, the knee–chest position increases systemic resistance and lung blood flow. Calm the child, give oxygen and call for urgent help; drugs such as morphine may be ordered.

Answer

B · Place the child in a knee–chest position, keep them calm and call for help
23.Mental health nursing

Answer: C · Give it in the morning, and watch for poor appetite, weight loss and trouble sleeping

Why this is the answer

Stimulants commonly reduce appetite and can cause insomnia, so doses are given early in the day. Height and weight are checked regularly because growth can slow.

Answer

C · Give it in the morning, and watch for poor appetite, weight loss and trouble sleeping
24.Mental health nursing

Answer: D · Family psychoeducation and help to communicate with less criticism

Why this is the answer

Family interventions that explain symptoms such as avolition and teach problem-solving and communication skills reduce expressed emotion and relapse rates.

Answer

D · Family psychoeducation and help to communicate with less criticism
25.Nursing math & unit conversions

Answer: x = 0.77 mL

Rounding: look at the digit just after the place you round to: 5 or more rounds up, 4 or less leaves the digit as it is. Round only the final answer, never the steps. Typical exam rules: volumes of 1 mL or more to the nearest tenth, volumes below 1 mL to the nearest hundredth, drip rates to whole drops and weights to one decimal place; always follow the rule the question states.

Digit in the hundredths place

0.77355 → 7

Only the next digit decides

0.77355 → 3
3 is 4 or less, so 7 stays.
The digits after it (55) are ignored: round once, never step by step.

Round

x = 0.77 mL

Answer

x = 0.77 mL
26.Nursing math & unit conversions

Answer: t = 7.5 h

24-hour clock: from 1 PM onwards add 12 to the hour (3:45 PM = 15:45). Midnight to 12:59 AM is 00:00–00:59, and 12:00–12:59 PM stays 12:00–12:59. Going back, subtract 12 from hours 13–23 and add PM; hours 00 become 12 AM. Count time across midnight in two parts: up to 24:00 (00:00), then from 00:00 on.

Before midnight

21:20 → 24:00 = 160 min

After midnight

00:00 → 04:50 = 290 min

Total

160 + 290 = 450 min
t = 450/60 = 7.5 h

Answer

t = 7.5 h
27.Dosage calculations

Answer: V = 10 mL

Solution strengths: a percentage strength is grams per 100 mL, so 1% = 1 g/100 mL = 10 mg/mL. A ratio strength 1:1000 means 1 g in 1000 mL = 1 mg/mL; 1:10 000 is 0.1 mg/mL. For a dilution the amount of drug stays the same: C₁·V₁ = C₂·V₂.

Concentration

20% = 200 mg/mL

Volume

V = 2000/200 = 10 mL

Answer

V = 10 mL
28.Dosage calculations

Answer: V = 0.24 mL

Drawing up a dose: volume = (prescribed dose/stock strength) × stock volume. Convert to the same units first, then check that the volume fits the syringe and lands on one of its graduations.

Same units

2 mg/mL = 2000 mcg/mL

Volume

V = 480/2000 = 0.24 mL

Answer

V = 0.24 mL
29.IV infusion rates

Answer: R = 50 gtt/min

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Time in minutes

10·60 = 600 min

Drip rate

R = 1500·20/600 = 50 gtt/min

Answer

R = 50 gtt/min
30.IV infusion rates

Answer: t = 7.5 h

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Rate in mL/h

30·60/15 = 120 mL/h

Time left

t = 900/120 = 7.5 h

Answer

t = 7.5 h
31.Pediatric & critical-care dosing

Answer: R = 8.3 mL/h

Heparin and insulin infusions: concentration = units in the bag/bag volume (units/mL). Pump rate (mL/h) = units per hour/concentration, and units per hour = mL/h × concentration. For a weight-based order, units/h = units/kg/h × weight first. A bolus volume = units needed/vial strength. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Units per hour

0.1·83 = 8.3 units/h

Concentration

250/250 = 1 units/mL

Pump rate

R = 8.3/1 = 8.3 mL/h

Answer

R = 8.3 mL/h
32.Pediatric & critical-care dosing

Answer: R = 17.1 mL/h

Titrated drips: first find the concentration in mcg/mL (mg × 1000/mL). For a weight-based order, mcg/min = mcg/kg/min × weight. Then mL/h = mcg/min × 60/concentration. Working backwards, mcg/kg/min = mL/h × concentration/(60 × weight). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Concentration

800 mg = 800 000 mcg
800 000/500 = 1600 mcg/mL

Dose per minute and per hour

5·91 = 455 mcg/min
455·60 = 27300 mcg/h

Pump rate

R = 27300/1600 = 17.06 ≈ 17.1 mL/h

Answer

R = 17.1 mL/h
33.IV fluids & fluid balance

Answer: I = 990 mL

Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Add the intake

oral: 150 + 240 = 390 mL
IV infusion: 50·8 = 400 mL
IV antibiotic: 2·100 = 200 mL
I = 990 mL

Answer

I = 990 mL
34.IV fluids & fluid balance

Answer: V = 400 mL

Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Elapsed time

13:00 → 14:00 = 1 h

Volume infused

100·1 = 100 mL

Volume left

V = 500 − 100 = 400 mL

Answer

V = 400 mL
35.Clinical assessment scores

Answer: B = 13

Braden scale: six subscales for pressure-injury risk. Sensory perception, moisture, activity, mobility and nutrition score 1 to 4, from the worst level (1) to no problem (4); friction and shear scores 1 to 3. The total runs from 6 to 23, and a lower total means a higher risk. Common bands: 19–23 not at risk, 15–18 mild risk, 13–14 moderate risk, 10–12 high risk and 9 or below very high risk.

Score each subscale

sensory perception: very limited → 2
moisture: constantly moist → 1
activity: walks occasionally → 3
mobility: slightly limited → 3
nutrition: very poor → 1
friction and shear: no apparent problem → 3

Add

Braden total = 2 + 1 + 3 + 3 + 1 + 3 = 13

Answer

B = 13
36.Clinical assessment scores

Answer: not at risk

Braden scale: six subscales for pressure-injury risk. Sensory perception, moisture, activity, mobility and nutrition score 1 to 4, from the worst level (1) to no problem (4); friction and shear scores 1 to 3. The total runs from 6 to 23, and a lower total means a higher risk. Common bands: 19–23 not at risk, 15–18 mild risk, 13–14 moderate risk, 10–12 high risk and 9 or below very high risk.

Score each subscale

sensory perception: no impairment → 4
moisture: rarely moist → 4
activity: walks frequently → 4
mobility: slightly limited → 3
nutrition: very poor → 1
friction and shear: no apparent problem → 3

Add

Braden total = 4 + 4 + 4 + 3 + 1 + 3 = 19

Risk level

19 → not at risk

Answer

not at risk
37.Arterial blood gas interpretation

Answer: HCO₃⁻ = 20.8 mmol/L

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Change in PaCO₂

|24 − 40| = 16 mmHg → 1.6 × 10 mmHg

Expected HCO₃⁻

HCO₃⁻ = 24 − 2·1.6 = 20.8 mmol/L

Answer

HCO₃⁻ = 20.8 mmol/L
38.Arterial blood gas interpretation

Answer: PaCO₂ = 47.6 mmHg

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Expected PaCO₂

0.7·38 + 21 = 47.6 mmHg

Answer

PaCO₂ = 47.6 mmHg

The rise has a limit: PaCO₂ rarely goes above about 55 mmHg from compensation alone.

39.ECG rhythm strip interpretation

Answer: sinus rhythm with PVCs

Rhythm criteria (lead II): sinus rhythm has an upright P wave before every QRS, a constant PR of 0.12–0.20 s and a narrow QRS: normal sinus rhythm at 60–100/min, sinus bradycardia below 60, sinus tachycardia above 100. Atrial fibrillation: no P waves, a fibrillatory baseline and an irregularly irregular R–R. Atrial flutter: sawtooth flutter waves at about 250–350/min with a fixed conduction ratio such as 2:1 or 4:1. First-degree AV block: sinus rhythm with a constant PR above 0.20 s. Junctional rhythm: narrow QRS at 40–60/min with absent or inverted P waves (PR below 0.12 s, or P after the QRS). A PVC is an early, wide (0.12 s or more), bizarre QRS without a P wave, with the T wave in the opposite direction and usually a full compensatory pause; in bigeminy every second beat is a PVC.

Five steps

1. Rate: 6 QRS complexes in 6 s, × 10 = 60 per minute.
2. Rhythm: regular (0.92 s) except for the early beats and the pause after each of them.
3. P waves: upright before every narrow QRS; none before the early wide beats.
4. PR interval: 0.16 s, constant, within 0.12–0.20 s.
5. QRS: 0.08 s in the sinus beats; the early beats are wide (0.16 s) and bizarre, with the T wave pointing the other way.

Interpretation

sinus rhythm with PVCs

Answer

sinus rhythm with PVCs
40.ECG rhythm strip interpretation

Answer: paced rhythm, failure to capture

Paced rhythms: a pacemaker impulse shows as a narrow vertical pacing spike. After a ventricular spike the QRS is wide (0.12 s or more), because the impulse spreads from the lead through the muscle instead of the conduction system; with right-ventricular pacing it is often mostly negative in lead II. A spike before each P wave means atrial pacing, and a dual-chamber (AV) pacemaker shows an atrial spike and a P wave, then, after the programmed AV delay, a ventricular spike and a wide QRS. Capture means every spike is followed by a depolarisation. Failure to capture is a spike without a P wave or QRS after it; failure to sense (spikes that ignore the patient’s own beats) and failure to pace (no spike when one is due) are the other classic malfunctions.

Five steps

1. Rate: 6 QRS complexes in 6 s, × 10 = 60 per minute.
2. Rhythm: the pacing spikes are regular (every 0.80 s), but the R–R is not, because a QRS is missing after some spikes.
3. P waves: none visible.
4. PR interval: not measurable.
5. QRS: 0.16 s and wide after the captured spikes; 2 spikes are not followed by a QRS (no capture).

Interpretation

paced rhythm, failure to capture

Answer

paced rhythm, failure to capture

Failure to capture: the pacemaker fires but the heart does not respond. Textbooks treat it as urgent to report, because the patient may depend on the pacemaker.

This is independent practice material. ExamProblems is not affiliated with or endorsed by the organisation that runs this exam, and the exam name is used only to describe the content. NCLEX®, NCLEX-RN® and NCLEX-PN® are trademarks of the National Council of State Boards of Nursing, Inc. (NCSBN), which is not affiliated with ExamProblems and does not endorse it or vouch for its accuracy.

ExamProblems · examproblems.com/courses/nclex-rn-practice-questions